ECG of the Week – 13th November 2017 – Interpretation

The following ECG is from 51 yr old female who presented with chronic vomiting. She has a history of rheumatoid arthritis and paroxysmal atrial fibrillation. Her medications include sotalol and rivaroxaban.



Click to enlarge
Rate:
  • 96 bpm
Rhythm:
  • Regular
  • Sinus rhythm
Axis:
  • Normal
Intervals:
  • PR - Normal (~180ms)
  • QRS - Normal (80ms)
  • QT - 500-520ms (QTc Bazette 630-660 ms) Measured in lead II
Additional:

  • ST depression in leads II, III, aVF, V4-6
  • Prominent U waves in leads V3-5
  • Occur just before the p wave
  • T-U fusion in all other leads

Interpretation:

  • Marked QT Prolongation
    • Features supportive of hypokalaemia / hypomagnesaemia
    • U waves T-U fusion
    • Variable QT measurement lead II vs lead V3 (end of T wave more easily identifiable)
  • Potential contribution from sotalol - known QTc prolonging agent

What happened ?

Shortly after this ECG was performed the patient became unresponsive with the following ECG rhythm strip.


Click to enlarge
The rhythm strip shows sinus rhythm with several PVC's with resultant R-on-T phenomenon and degeneration into polymorphic VT. This episode of brief and self-terminated.
Bloods revealed several metabolic alkalosis, hypokalaemia and hypomagnesaemia.
The patient was admitted to a critical care area for monitoring and correction of electrolyte / acid-base disturbance. In addition her sotalol was ceased due to its associated risk of QTc prolongation and she was commenced on metoprolol.
References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.

ECG of the Week – 6th November 2017 – Interpretation

The following ECG is from a 23 yr old male bodybuilder who presented following a 30 minute episode of non-exertional chest pain. This ECG was taken when he was pain-free.





Click to enlarge
Rate:
  • 84 bpm
Rhythm:
  • Regular
  • Sinus rhythm
Axis:
  • Normal
Intervals:
  • PR - Normal (~120ms)
  • QRS - Normal (100ms)
Additional:
  • Voltage criteria LVH
    • R V2 + S V4 = 45mm
  • LV 'strain' pattern
    • ST depression leads I, III, aVF, V3-6
    • T wave inversion leads I, III, aVF, V3-6
  • No features of left atrial abnormality
Interpretation:
  • ECG features of LVH with secondary ST/T wave changes
  • Needs serial ECG's to monitor for dynamic ST or T wave changes
Note the patient is a young male and whilst voltage criteria for LVH can be seen in the athletic heart it should NOT be associated with left axis deviation, left atrial abnormality, pathological Q waves or ST / T wave changes - these are abnormal and require further investigation

What happened ?

On further history the patient admitted to prior anabolic steroid use, although he denied recent use. He had recently, within the last few days, started taking clenbuterol ( a potent sympathomimetic amine) to help with weight loss (aka 'cutting') prior to a competition.

Clenbuterol can be used to treat asthma in veterinary medicine but it is not approved for human use in Australia, US or UK and is banned for use by Olympic athletes. It potential side effects are those of sympathomimetic toxicity including tachycardia, hypertension, hyperthermia and seizure.

The patients initial troponin was 1.08 (ug/L cTnI) and he was admitted for investigation under the cardiology team. He underwent an angiogram which was normal and an echo which showed only mild concentric hypertrophy. The likely cause of his presentation and myocardial injury was attributed to vasospasm / demand ischaemia secondary to clenbuterol.

Other bodybuilding drugs and complications

Use of supplements and medications is not uncommon among bodybuilders and must be explored on clinical history. Specific complications must be considered including:

Anabolic Steroid Related

  • Sexual -  Hypogonadism / testicular atrophy, Impaired spermatogenesis
  • Skin - Baldness, Acne, Gynaecomastia
  • Psychiatric disturbance
  • Hepatic toxicity
  • Carcinogenesis
  • Cardiac -  Hypertrophy, Myocardial fibrosis, Dyslipidemia, Hypertension, Arrhythmia, Myocardial infarction, Sudden Cardiac Death

Supplement Related

  • Hepatic toxicity
  • Renal toxicity
  • Dyslipidaemia
  • Contamination of supplements

Other agents of abuse

  • Insulin
  • Diuretics
  • HGH
  • Testosterone
  • Anti-estrogens
  • Synthol - oil injested into muscle - risks related to local effects including necrosis, fibrosis, infection


References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.